Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 52, NWS Wichita, KS

June 29, 2007Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 29, 2007, 6:10 PM CDT for Greenwood County, Kansas. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 6:10 PM CDT (23:10 UTC)
Expired
Jun 30, 2007, 6:15 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Greenwood County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:00 PM CDTFLASH FLOODFall River, KSSALT CREEK WAS OUT OF ITS BANKS WITH HIGH WATER RUNNING OVER A BRIDGE NEAR THE CITY OF FALL RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 292311
FFWICT
KSC073-301115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 615 AM CDT SATURDAY.

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE   
  WARNED AREA. 

DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL OVER SOUTHEASTERN 
GREENWOOD COUNTY OVER FALL RIVER LAKE. WEATHER OBSERVERS HAVE ALSO 
REPORTED OVER 3 INCHES OF RAINFALL SINCE 3 PM FRIDAY AFTERNOON. 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE TONIGHT. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLIMAX...EUREKA...HAMILTON...PIEDMONT...SEVERY...THRALL...VIRGIL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3760 9651 3761 9596 3809 9595 3809 9652

$$

CARUSO
1 follow-up statement
000 
WGUS73 KICT 300222
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT FRI JUN 29 2007

KSC073-301115-
GREENWOOD KS-
919 PM CDT FRI JUN 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT SATURDAY
FOR GREENWOOD COUNTY...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
WARNED AREA. RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL SINCE THIS 
AFTERNOON ACROSS SOUTHERN GREENWOOD COUNTY INCLUDING THE FALL RIVER 
LAKE AREA. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3760 9651 3761 9596 3809 9595 3809 9652

$$

CARUSO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:23 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 3:23 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT FRI JUN 29 2007

.DISCUSSION...

TONIGHT-MON:

FLOODING AND PROBABILITY OF PRECIPITATION THE MAIN ISSUE THIS
PERIOD. WATER VAPOR LOOP OVER THE PAST 12 HOURS SHOWS VIRTUALLY
NO CHANGE IN LONG WAVE PATTERN AND MODEL TRENDS SHOW LITTLE
CHANGE LIKELY THROUGHOUT THE WEEKEND. IN THE VERY SHORT
TERM...SWATH OF MODERATE-HEAVY RAIN WILL PERSIST INTO TONIGHT
ACROSS SOUTH CENTRAL KS WITH INCREASE LIKELY AS BAROCLINIC ZONE
TIGHTENS. ANTICIPATE LOW WILL MEANDER IN THE VICINITY OF THE OK/KS
BORDER THROUGHOUT THE WEEKEND...AND POTENTIALLY INTO THE START OF
THE WORK WEEK. WITH FLOODING ALREADY UNDERWAY...SITUATION WILL NOT
IMPROVE AND LIKELY GET WORSE. HAVE EXPANDED THE FLASH FLOOD WATCH
A BIT TO THE NORTHWEST AND ALSO EXTENDED IT UNTIL 0000 UTC SUN FOR
NOW...ALTHOUGH EXPECT THIS WILL EVENTUALLY NEED TO BE EXTENDED
INTO SUN. AS FOR QUANTITATIVE PRECIPITATION FORECAST...ANTICIPATE
AMOUNTS AROUND 3 INCHES LIKELY ACROSS MUCH OF SOUTH CENTRAL/
SOUTHEAST KS BY SUN NIGHT. SIGNIFICANTLY INCREASED PROBABILITY OF
PRECIPITATION BASED ON THIS TREND AND ALSO TRIMMED MAXES BACK
THROUGHOUT THE PERIOD.

TUE-FRI:

MAIN ISSUES THIS PERIOD REVOLVE AROUND RESIDUAL MOISTURE AND WEAK
SURFACE BOUNDARY SAGGING INTO THE AREA. WITH BOTH GLOBAL FORECAST
SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL SUGGEST LITTLE CHANGE IN 850MB MOISTURE THROUGHOUT THE PERIOD
AND WEAK UPPER TROFFING IN THE WEST-NORTH WEST FLOW. HAVE DOUBTS
MIDDLE LEVEL TEMPERATURES WILL WARM SUFFICIENTLY TO COMPLETELY CAP
PRECIPITATION AND BELIEVE ISOLATED AFTERNOON/EVENING THUNDERSTORMS
WILL STILL OCCUR. CURRENT CONSENSUS WAS TO GO DRY ON THE 4TH...BUT
FULLY ANTICIPATE LATER FORECASTS WILL INSERT 20-30 PROBABILITY OF
PRECIPITATION. DID ADD LOW PROBABILITY OF PRECIPITATION FOR LATER
IN THE WEEK PER CONSENSUS. MAXIMUM TEMPERATURES WILL BE HIGHLY
DEPENDENT ON EXTENT OF CLOUDS/PRECIPITATION. FORECAST REFLECTS A
MIDDLE OF THE ROAD GUESS ON MAXES. -HOWERTON

&&

.AVIATION...

BASED ON LATEST TRENDS...IFR CONDITIONS ARE LIKELY ACROSS THE AREA
THRU AT LEAST 18Z...AND POTENTIALLY THRU 00Z TOMORROW. +SHRA/+TSRA
IS MOST LIKELY AT KHUT-KICT AND KCNU WITH SLIGHTLY LOWER CHANCES AT
KSLN/KRSL. WITH MOIST UPSLOPE FLOW ON SAT...DO NOT ANTICIPATE QUICK
CLEARING AT ANY LOCATION. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  77  66  80 /  90  80  50  50
HUTCHINSON      66  76  65  80 /  70  60  40  30
NEWTON          67  75  65  79 /  90  80  50  40
ELDORADO        68  76  66  78 /  90  80  60  50
WINFIELD-KWLD   69  78  68  81 /  90  80  60  60
RUSSELL         63  78  64  82 /  30  30  20  10
GREAT BEND      64  76  64  80 /  40  40  20  10
SALINA          65  78  67  83 /  60  50  40  20
MCPHERSON       66  75  65  81 /  70  60  40  30
COFFEYVILLE     72  79  68  82 /  80  80  70  60
CHANUTE         70  78  67  79 /  90  80  70  60
IOLA            69  77  67  78 /  90  80  70  60
PARSONS-KPPF    70  80  68  80 /  80  80  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ051>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 29, 5:21 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT FRI JUN 29 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
521 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RECORD FLOODING IS FORECAST ON THE NEOSHO RIVER AT ERIE...AND
MAJOR FLOODING IS FORECAST ON THE WALNUT RIVER AT WINFIELD. RIVER
FLOODING IS FORECAST OR ANTICIPATED AT SEVERAL LOCATIONS ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS...SEE THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS UNTIL SATURDAY EVENING. SEE THE FLASH FLOOD WATCH FOR
ADDITIONAL DETAILS.

THE PRIMARY THREAT FROM THE THUNDERSTORMS OVERNIGHT WILL BE FLOOD
PRODUCING TORRENTIAL RAIN. TWO TO THREE INCHES OF RAIN IS LIKELY
OVERNIGHT AND EARLY ON SATURDAY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. THE TORRENTIAL RAIN WITH THE STRONGER STORMS WILL BE A
SIGNIFICANT THREAT TO MOTORISTS DUE TO PONDING OF WATER ON THE
ROADS....AND SEVERELY REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL CONTINUE ACROSS SEVERAL RIVERS IN SOUTHEAST
AND SOUTH CENTRAL KANSAS ON SATURDAY. IN ADDITION...HEAVY RAIN
WILL CAUSE FLOODING OF MANY FLOOD PRONE ROADS AND UNPAVED COUNTY
ROADS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SATURDAY...AND WILL PERSIST INTO AT LEAST
SUNDAY NEAR THE OKLAHOMA BORDER. THE ADDITIONAL RAIN COULD
AGGRAVATE ONGOING FLOODING.

WHILE THE CURRENT FORECAST FOR THE FIRST PART OF THE WORK WEEK IS
DRY...THERE IS SOME POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD
DEVELOP EACH DAY. THE THREAT OF RAIN WILL INCREASE LATER IN THE
WEEK AS A WEAK FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS
OF FLOODING OR SIGNIFICANT RAINFALL MEASUREMENTS WOULD BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 29, 4:32 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI JUN 29 2007

KSZ070-292215-
GREENWOOD-
432 PM CDT FRI JUN 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FALL RIVER...OR 17 MILES SOUTHEAST OF
EUREKA. THIS STORM WAS MOVING NORTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM. TORRENTIAL RAINFALL IS LIKELY WITH STORM DUE TO THE SLOW
STORM MOVEMENT WHICH COULD CAUSE SOME FLOODING PROBLEMS.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

JAKUB
Local storm report, Jun 29, 4:46 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      DOUGLASS                37.52N 97.01W
06/29/2007                   BUTLER             KS   COUNTY OFFICIAL

            SANTA FE LAKE ROAD CLOSED FROM 180TH TO 200TH IN THE
            DOUGLASS AREA. A FEW OTHER COUNTY ROADS ARE CLOSED DUE TO
            FLOODING.

&&

JMC
Local storm report, Jun 29, 4:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      DEXTER                  37.18N 96.72W
06/29/2007                   COWLEY             KS   LAW ENFORCEMENT

            HIGHWAY K-15 NEAR DEXTER CLOSED DUE TO HIGH WATER RUNNING
            OVER THE HIGHWAY. LAW ENFORCEMENT ALSO REPORTED LOTS OF
            HIGH WATER IN AND AROUND THE CITY OF DEXTER.

0445 PM     FLASH FLOOD      DEXTER                  37.18N 96.72W
06/29/2007                   COWLEY             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED NUMEROUS RURAL ROADS CLOSED
            ACROSS MUCH COWLELY COUNTY DUE TO HIGH WATER.

&&

CDJ
Special weather statement, Jun 29, 5:12 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT FRI JUN 29 2007

KSZ070-071-095-292315-
GREENWOOD-WILSON-WOODSON-
512 PM CDT FRI JUN 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FALL RIVER...OR 18 MILES
SOUTHWEST OF YATES CENTER...AND MOVING NORTHEAST AT 10 MPH.

THE MAIN THREATS FROM THIS STORM ARE TORRENTIAL RAINFALL...SMALL
HAIL...AND WIND GUSTS TO 50 MPH. THIS STORM HAS A HIGH POTENTIAL OF
PRODUCING FLOODING IN ITS PATH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CARUSO
Local storm report, Jun 29, 5:19 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       4 NW FALL RIVER         37.65N 96.08W
06/29/2007  M2.69 INCH       GREENWOOD          KS   MESONET

            THE FALL RIVER LAKE DCP MEASURED 2.69 INCHES OF RAIN IN
            THE LAST HOUR.

&&

CDB
Local storm report, Jun 29, 6:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       ELK FALLS               37.37N 96.19W
06/29/2007  M3.00 INCH       ELK                KS   AMATEUR RADIO

            3.0 INCHES OF RAIN SINCE 10 THIS MORNING.

0559 PM     HEAVY RAIN       4 NW FALL RIVER         37.65N 96.08W
06/29/2007  M3.25 INCH       GREENWOOD          KS   AMATEUR RADIO

            FALL RIVER DAMN MEASURED 3.25 INCHES BETWEEN 3 PM AND 510
            PM.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:01 PM CDTFlash Flood WarningICTElk12 hr
Jun 28, 9:19 PM CDTFlash Flood WarningICTChautauqua12 hr
Jun 29, 2:05 AM CDTFlash Flood WarningICTMontgomery8 hr
Jun 29, 3:10 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson8 hr
Jun 29, 6:12 AM CDTFlash Flood WarningICTGreenwood, Woodson6 hr
Jun 29, 6:38 AM CDTFlash Flood WarningICTButler, Cowley, Sumner6 hr
Jun 29, 7:14 AM CDTFlash Flood WarningICTElk5 hr
Jun 29, 11:09 AM CDTFlash Flood WarningICTWilson4 hr
Jun 29, 12:08 PM CDTFlash Flood WarningICTElk5 hr
Jun 29, 12:38 PM CDTFlash Flood WarningICTButler, Cowley, Sumner5 hr
Jun 29, 2:53 PM CDTFlash Flood WarningICTWilson6 hr
Jun 29, 4:15 PM CDTFlash Flood WarningICTElk7 hr
Jun 29, 4:49 PM CDTFlash Flood WarningICTButler, Cowley, Sumner9 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.